Jump to content
CrazyBoards.org

Recommended Posts

pdoc recommending topamax for what she's diagnosed as major depression. I'm more inclined to see it as BPD and some form of complex PTSD. Very depressed, suicidal, lots of anger and rage, and still profoundly obsessed with the rejection and abandonment of me by a therapist. Which was three and a half years ago.

My general experience with meds is they don't work. 

I have risk factors that suggest this isn't a great choice -- osteopenia and a history of kidney stones.

So I'm inclined to view it as literal and figurative poison. Scares the sh*t out of me.

But on the other hand, if something doesn't change things are going to end badly.

Any reason for optimism? Or is this just something else that's going to leave me damaged?

 

Link to comment
Share on other sites

It's definitely not a poison, and I seriously doubt that it will leave you damaged. It might just help the anger and rage. Not too sure about depression but it is possible because I get a lot of help from Tegretol, another anticonvulsant.

Link to comment
Share on other sites

For what it's worth, I took another anticonvulsant - lamotragine - a variety of odd side effects, but it didn't touch any of my symptoms. Actually tended to make the anger worse. Bouts of pure rage.

I don't know. I realize it's a bit over the top, but when I call it poison and fear the risk of damage it's from personal experience. I took welbutrin and lexapro and that caused tinnitus that I still struggle with. Ziprasadone screwed up my sleep so badly I had a breakdown. Luvox made me dangerously paranoid and manic. Rage from lamotragine. Gained 35 pounds from seroquel that I can't seem to lose. None of them helped.

I can't trust therapists. I'm deathly afraid of meds. It just seems completely, totally, hopeless.

Link to comment
Share on other sites

I've been on topamax for years, did have problems if out in sun, working out to hard; you know the not sweating, passing out. So don't do that. But, they felt I'm still too up and down, so just put added on Trileptal.

Husband came to bed last night, he'd hardly got into bed. I yelled at him for snoring (it was so loud, turned out to be me) told him to go to guest bedroom, and I can't wait to get the Hell out of here! He said I was super mad!! So he left, right away!

I also woke up with feeling of hang-over, it super sucked. I'm going to give couple days to not be bat shit crazy screaming at husband, and hang over to go away, but if not, then call the dr.

dx: bipolar, PTSD, was dx in past as OCD

RX: Topamax, Prazosin, Trazodone, Trileptal, Wellbutrin XL

Link to comment
Share on other sites

I just want to say you need to watch your kidneys. You know that. I used Zonegran, which is a metabolite of Topamax, but at the time, kidney disease was not yet listed as a side effect when it happened to me.

That doesn't mean you shouldn't try it. I'm sharing my experience, but YMMV.

Link to comment
Share on other sites

Thanks for the responses.

I started yesterday at 25 mg and hated it -- felt very emotionally disconnected and flat, and had a difficult time following a line of thought. Somewhat similar to my experiences on lamotrigine. Also had some slight dizziness and nausea, noticeable but not bad. I took the dose around 4 am and it seemed to wear off by about noon, when I started to feel more normal. I took another dose this morning, but fell back asleep. Doesn't seem to be having as much of an emotional impact, good or bad. Still have the dizziness and nausea.

I have a long history of gout and woke up this morning with pain in a joint that's been a problem in the past. I found some data that indicates topamax can increase uric acid (which is also  causes the kidney stones for which topamax is known for...). It's possible it's a coincidence, but the gout has been very well controlled so I'm suspicious.

I wouldn't mind the side effect roulette if these things actually helped. But they never do.

Link to comment
Share on other sites

Going onto topa and finding the right dose is long hard slough.  You'll feel as dumb as a rock for several months, all flavors of soda will taste bad, you'll forget every other word you're about to say, but it could end up being worth it.  

Frankly the fact that you're judging it based one day's side effects is kinda cute.  This is not first second or really third line med.  This a "nothing else worked, so let's nuke the place" med.  What happens with it is that you stumble through day to day, as dumb as a rock, for six months or so and then, if it works, there's clarity and the world is roses.  Six months of disabling side effects before you get there isn't uncommon though.  

It's a bitch of a med but sometimes it's the only thing that works.  Unless you have reason to think you might have some kind of temporal lobe dysfunction,  there are several dozen meds it would make more sense to try first.

 

  • Like 1
Link to comment
Share on other sites

When I started TPX, I abruptly lost weight because of the stomach pain and nausea that lasted a solid two months, felt dumb as shitsteaks, and actually felt more depressed for a little while-probably because of the malnutrition and constant sensation that resembled motion sickness. But it helped with the insane mood ragey screaming fits, and as an unsought bonus has continued working well as migraine prophylaxis. 

Link to comment
Share on other sites

regis,

I didn't lose or gain weight from Topamax. I never had odd tastes, in beginning did have bit of nausea, but hell how many meds give that? So, I took with meal, not on empty stomach, when I took in AM and PM, I made sure at night at least with some crackers, or like.

I started on 50mg that seem like biggest shock lol, then 75mg, 100mg, Then I was 100mg BID while I was in State prison MAX have you in PA, working in the warehouse breaking my ass! That's when I had most problems with dehydration, since had hardly any water, and in sun long hours, and with this med one serious side effect is not sweating and dehydration. I thought I was going to drop over dead there, and nobody absolutely cares there!

Words at first were lost on tongue, but to not have the manics, and lack of making good decisions was worth that! I was never dumb as shit!  This medication has helped me so much to live a less manic life, and see things much more clearly.

Medications take time, and with all you must weigh the good with the ugly.

I did stop the Trileptal I was recently placed on, for that was triggering mania. I was only placed on that to see if would help some with my depression from guilt I still carry from the car crash.

Somethings are meant to not forget, and all the meds in the world will never help.  

But, Topamax has helped with my Mania.

Remember too each person's chemistry is different as are the stories that bring us here.

Link to comment
Share on other sites

Up to 50 mg for a couple of days. Side effects so far are random and short lived. Some cognitive dulling. Terrible diarrhea for a day. Bad hand tremors. Things seem to come and go. Low level nausea is more or less constant.

Mood is much, much, much worse. Anger is worse. Suicidal ideation more frequent. Was like this on lamictal.

Great stuff so far. 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...